MAUDE Adverse Event Report: SYNTHES GMBH 6MM/9MM CANNULATED STEPPED DRILL BIT; BIT, DRILL

SYNTHES GMBH 6MM/9MM CANNULATED STEPPED DRILL BIT; BIT, DRILL
Catalog Number 03.037.022
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/25/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional narrative: d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.H3, h6: the device lot number is unknown; therefore, a device history review could not be performed.If the lot/serial number becomes available, the record will be re-assessed.The photo was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned photo from the received images.Visual analysis of the photo and x-ray revealed that the tip of the stepped ream f/tfna helical blade+scr f/ was broken and the generated fragments remains in patient body.The observed broken condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.Properly handling and attention to the approved use of the device diminishes the risk of failure.Per the tfn-advanced proximal femoral nailing system (tfna) - screw only surgical technique guide, the following statement are relevant: use the stepped reamer to prepare a path for the full length of the screw.The stepped reamer should be used only after the lateral cortex has been opened.Pass the fixation sleeve over the back end of the stepped reamer and check the fixation sleeve for wear per the instructions checking fixation sleeve wear.Adjust the setting to the measured implant length.Pass the reamer over the guide wire, through the guide sleeve and advance it to the stop.Use the rod pusher through to hold the guide wire in place while removing the stepped reamer.Notes: clean the flutes if high resistance is felt.Drill always stops 5 mm short of the wire tip.Rod pusher can be used to hold the guide wire in the bone when the drill is retracted.Precaution: monitor the drill depth under image intensifier throughout the procedure.Instruments: possible damage if excessive wear occurs, the fixation sleeve can slip, resulting in incorrect drilling depth.Before use: slide the fixation sleeve onto the drill bit.Press on the fixation sleeve with the thumb without pressing the button.If the fixation sleeve moves under pressure, replace it.Do the same test in the opposite direction.If the fixation sleeve moves, replace it.Recommendations: drill only under periodic image intensifier control.While drilling, do not force.Replace fixation sleeves that do not pass the described wear test.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed for stepped ream f/tfna helical blade+scr f/.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.There is no indication that a design or manufacturing issue has caused the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.
 
Event or Problem Description
It was reported that a stepped drill bit was broken.The damage was discovered the day after surgery.

Brand Name
6MM/9MM CANNULATED STEPPED DRILL BIT
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SYNTHES GMBH
luzernstrasse 19-21
zuchwil 4528
SZ  4528
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
elba bello
1302 wright lane east
west chester, PA 19380
9083863534
MDR Report Key24593834
Report Number8030965-2026-02511
Device Sequence Number16050210
Product Code HTW
UDI-Device Identifier07611819642485
UDI-Public(01)07611819642485
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.037.022
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/02/2026
Initial Report FDA Received Date03/13/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age45 YR
Patient SexMale